CORDIS CORPORATION TRAPEASE PVCF FEM/JUG 55CM CSI; FILTER, INTRAVASCULAR, CARDIOVASCULAR
Back to Search Results |
| Model Number |
466P306AU |
| Medical Device Problem Codes |
Fracture (1260); Unintended Movement (3026)
| Health Effect - Clinical Codes |
Internal Organ Perforation (1987); Perforation of Vessels (2135)
| Date of Event |
04/25/2019
Type of Reportable Event
Serious Injury
Event or Problem Description
As reported by the legal brief, the patient underwent placement of a trapease vena cava filter.The report states that the filter subsequently malfunctioned and caused injury and damage to the patient including, but not limited to specific evidence that the filter perforates the mesentery by 4mm, is tilted with the apex against the inferior vena cava (ivc) wall and has a fractured strut.As a direct and proximate result of these malfunctions, the patient suffered life-threatening injuries and damages, and required extensive medical care and treatment.As a further proximate result, the patient has suffered and will continue to suffer significant medical expenses, pain and suffering, and other damages.
Additional Manufacturer Narrative
Occupation: other, senior counsel, litigation.Please note that the exact event date is unknown and the event date in is the complaint awareness date.As reported a patient underwent placement of a trapease vena cava filter.The information provided indicated that the filter subsequently malfunctioned and caused; filter perforates the mesentery by 4mm, is tilted with the apex against the inferior vena cava (ivc) wall and has a fractured strut.The indication for the filter placement, procedural details and patient medical history have not been provided.The product was not returned for analysis and the sterile lot number has not been provided; therefore, no device analysis nor device history record review could be performed.The trapease vena cava filter is indicated for use in the prevention of recurrent pulmonary embolism (pe) via percutaneous placement in the vena cava for patients in which anticoagulants are contraindicated, anticoagulant therapy for thromboembolic disease has failed, emergency treatment following massive pe where anticipated benefits of conventional therapy are reduced or for chronic, recurrent pe where anticoagulant therapy has failed, or is contraindicated.The purpose of a vena cava filter is to catch thrombus from the lower extremities as it travels along normal blood flow patterns up towards the heart.Ivc filter tilt has been associated with practitioner technique and vessel anatomy, specifically asymmetry and tortuosity.Vessel perforation is a known adverse event associated with implanting vena cava filters and is listed as such in the instructions for use (ifu) and notes vessel damage such as intimal tears and perforation as procedural and long-term complications related to ivc filters.Ivc wall perforation may impact adjacent organs.The ifu also states that filter fracture is a potential complication of vena cava filters.Anatomic locations that create concentrated stress points from filter deformation (for example, deployment at apex of scoliosis, overlapping of either of the renal ostia, or placement adjacent to a vertebral osteophyte) may contribute to fracture of a particular filter strut.Without post implant image reports the reported events could not be confirmed or further clarified.Given the limited information available for review at this time, there is nothing to suggest that the reported events are related to the design and manufacturing process of the device; therefore, no corrective action will be taken.Should additional information become available, the file will be updated accordingly.Please note that this is the initial report for this product.
Event or Problem Description
Per the medical records, the patient was reported to have a history of hypertension, mitral valve prolapse, right lower extremity deep vein thrombosis (dvt) with pulmonary embolism (pe).The surgical history is notable for dilation and curettage (d&c), diagnostic laparoscopy, total abdominal hysterectomy with bilateral salpingo-oophorectomy, cardiac electrophysiology study with catheter ablations, right knee/lower extremity reconstruction (horse accident) and removal of hardware (2 screws) right knee, cardiac catheterization, bladder repair, esophagogastroduodenoscopy (egd) with dilatation, colonoscopy, right knee arthroscopy and left dequervain's release.According to the radiology report provided for review the patient underwent successful deployment of a trapease filter in the inferior vena cava (ivc).Procedural details were not provided.About five months after the index procedure, the patient experienced unexplained falls without dizziness, congestion to the right, pain, numbness in right arm and shoulder especially in the joint and intermittent right lower extremity, and low anterior chest wall pain, in addition to increased difficulty with fine muscle control; intermittent cardiac irregularities were noted with occasional mid chest pain, slower thought recall, excessive tiredness, along with balance, and sleep disturbances on a frequent basis.Almost three months later, the patient underwent a magnetic resonance imaging (mri) of the brain, stress test, holter monitor, carotid doppler studies, and echocardiogram.These studies revealed a forty-five-per cent right carotid artery occlusion, a left parietal meningioma and moderate pulmonary hypertension and numerous cerebrovascular accidents cva¿s.No changes in meningioma were noted in a post brain mri follow up completed four months later, and no changes were noted in a subsequent follow up completed a year and three months.About twelve years and three months after the filter was implanted, the patient underwent an abdominal computerized tomography (ct) scan indicated for filter evaluation.Results of the scan reported the ivc filter with a 4mm mesenteric perforation, tilting with the apex against the ivc wall and a fractured strut.No stenosis or migration was noted.According to the information received in the patient profile form (ppf), the patient reports perforation of filter struts outside the ivc, tilting, mesenteric perforation and fractured filter struts retained in the ivc wall, becoming aware of these events approximately twelve years and three months after the filter implantation and further experienced chest pain and swelling.
Additional Manufacturer Narrative
As reported a patient underwent placement of a trapease vena cava filter.The information provided indicated that the filter subsequently malfunctioned and caused; filter perforates the mesentery by 4mm, is tilted with the apex against the inferior vena cava (ivc) wall and has a fractured strut.The patient reported becoming aware of perforation of filter struts outside the ivc, tilt, mesenteric perforation and fractured filter struts retained in the ivc wall, approximately twelve years and three months post implant.The patient also reported chest pain and swelling related to the filter.According to the medical record, the patient history was notable for hypertension, mitral valve prolapse, right lower extremity deep vein thrombosis (dvt) with pulmonary embolism (pe), dilation and curettage, hysterectomy with bilateral salpingo-oophorectomy, cardiac electrophysiology study with ablations, right knee/lower extremity reconstruction (horse accident), bladder repair, egd with dilatation, colonoscopy, right knee arthroscopy and left dequervain's release.Prior to the filter implant the patient was noted to have right lower extremity dvt with pe.According to the radiology report the patient underwent successful deployment of a trapease filter in the ivc.Full dictation of the procedural details was not provided.Approximately eight months post implant the patient was diagnosed with right carotid artery occlusion and meningioma.About twelve years and three months post implant a computerized tomography (ct) scan noted the ivc filter with mesenteric perforation, tilt and a fractured strut.The product remains implanted and unavailable for analysis.A review of the device history record revealed no anomalies during the manufacturing and inspection processes that can be associated with the reported complaint.The trapease vena cava filter is indicated for use in the prevention of recurrent pulmonary embolism (pe) via percutaneous placement in the vena cava for patients in which anticoagulants are contraindicated, anticoagulant therapy for thromboembolic disease has failed, emergency treatment following massive pe where anticipated benefits of conventional therapy are reduced or for chronic, recurrent pe where anticoagulant therapy has failed, or is contraindicated.The purpose of a vena cava filter is to catch thrombus from the lower extremities as it travels along normal blood flow patterns up towards the heart.Ivc filter tilt has been associated with practitioner technique and vessel anatomy, specifically asymmetry and tortuosity.Vessel perforation is a known adverse event associated with implanting vena cava filters and is listed as such in the instructions for use (ifu) and notes vessel damage such as intimal tears and perforation as procedural and long-term complications related to ivc filters.Ivc wall perforation may impact adjacent organs.The ifu also states that filter fracture is a potential complication of vena cava filters.Anatomic locations that create concentrated stress points from filter deformation (for example, deployment at apex of scoliosis, overlapping of either of the renal ostia, or placement adjacent to a vertebral osteophyte) may contribute to fracture of a particular filter strut.Without post implant image reports the reported events could not be confirmed or further clarified.Pain and swelling do not represent a device malfunction and may be related to underlying patient specific issues and comorbidities.Given the limited information available for review at this time, there is nothing to suggest that the reported events are related to the design and manufacturing process of the device; therefore, no corrective action will be taken.Should additional information become available, the file will be updated accordingly.